North Carolina, 2008Flood and Coastal Flood in North Carolina, November 5, 2008
November 5, 2008 · NWS MHX · 3 events in 2 counties and zones
Strong low pressure developed just south of North Carolina during the early morning hours of November 5th. The low pressure system moved northeast along the North Carolina coast during the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure developed just south of North Carolina during the early morning hours of November 5th. The low pressure system moved northeast along the North Carolina coast during the day. This low produced very heavy rain and strong gusty winds along the coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Nov 4, 9:51 PM EST, 5 hours 9 minutes earlier.
Area forecast discussion, Nov 4, 9:51 PM EST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
951 PM EST TUE NOV 4 2008
.SYNOPSIS...
LOW PRESSURE OFF THE SOUTHEAST COAST TONIGHT WILL MOVE SLOWLY
NORTH ALONG THE NORTH CAROLINA COAST THROUGH WEDNESDAY NIGHT.
THE LOW WILL LIFT NE OF THE AREA ON THU. WEAK HIGH PRESSURE WILL
BUILD OVER THE AREA FRI WITH A COLD FRONT APPROACHING FROM THE
WEST FRI NIGHT. THE FRONT WILL MOVE ACROSS THE AREA ON SAT WITH
HIGH PRES BUILDING IN BEHIND IT SUN AND MON.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
DEEP MOISTURE PLUME PIVOTING NW ACRS OBX INTO MAINLAND DARE/HYDE
COUNTIES AND EASTERN ALBEMARLE SOUND THIS EVE. THESE AREAS WILL
RECEIVE HEAVIEST AND STEADIEST RAIN OVRNGT AND WILL CONT CAT POPS
THERE WITH ADDITIONAL RAINFALL OF 1 TO 2 INCHES LIKELY. PCPN WILL
BE MUCH LIGHTER AND MORE SPOTTY ACRS RMNDR EASTERN NC OVRNGT BUT
INCREASING COVERAGE EXPECTED GIVEN THE MOIST BNDRY LAYER FLOW
WARRANTS CONTD LIKELY POPS. MESONET OBS INDICATE WINDS HAVE BEEN
GUSTING NEAR 45 MPH AT TIMES OVER OBX THIS EVE AND EXPECT THESE
TO CONT MUCH OF THE OVRNGT AS LOW PRES MOVES SLOWLY TOWARD CNTRL
NC COAST. CONTINUED WIND ADVSY FOR OUTER BANKS HYDE AND DARE
COUNTIES AND ADDED MAINLAND DARE.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
S/W TROUGH OVER THE GRT LAKES WILL MOVE SE TO THE DELMARVA AND
CONSOLIDATE WITH THE BROAD UPPER LOW CURRENTLY TO OUR SW BY EARLY
WED EVENING. SFC LOW BECOMES VERTICALLY STACKED BY THIS TIME AND
IS SLOW TO LIFT OUT WITH MID/UPPER RIDGE NORTH OF THE CYCLONE.
WILL FOLLOW CLOSE TO A GFS/ECMWF BLEND AS THE NAM IS THE OUTLIER
WITH A MUCH SLOWER AND DEEPER SFC LOW. TIGHT PRECIP GRADIENT AGAIN
WED WITH HIGHEST POPS/QPF EXPECTED OVER NE SECTIONS AND LIGHTER
AMOUNTS SW. WIND ADVISORY WILL CONTINUE FOR MAINLAND DARE AND
OUTER BANKS DARE/HYDE COUNTIES THROUGH THU MORNING. LATER SHIFTS
MAY NEED TO EXPAND/UPGRADE CURRENT ADVISORY BASED ON EVENTUAL
TRACK/STRENGTH OF THE SFC LOW. DECREASED POPS FROM SW TO NE WED
NIGHT AND THU AS THE SFC LOW SLOWLY LIFTS AWAY FROM THE AREA.
CLOUD COVER/PRECIP WILL LIMIT MAX TEMPS TO THE MID/UPPER 60S ON
WED BUT SKIES EXPECTED TO BECOME PARTLY CLOUDY THU AFTERNOON
ESPECIALLY INLAND SECTIONS WHERE AFTERNOON HIGHS SHOULD REACH THE
LOWER 70S. COOLER OVER NE SECTIONS WITH THICKER CLOUD COVER WITH
HIGHS UPPER 60S. OVERNIGHT LOWS MAINLY IN THE 50S.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
DRY AND MILD WEATHER EXPECTED THROUGH FRIDAY WITH TEMPS NEAR
SEASONAL VALUES. A COLD FRONT WILL APPROACH FROM THE WEST FRI NIGHT
AND MOVE ACROSS THE AREA ON SATURDAY. WILL KEEP CHANCE POPS IN THE
FORECAST LATE FRI NIGHT INTO SAT THEN DRY REST OF PERIOD AS HIGH
PRES BUILDS INTO THE AREA. TEMPERATURES WILL BE WARM ON FRI AHEAD OF
THE FRONT WITH HIGHS IN THE LOW/MID 70S THEN TEMPS NEAR CLIMO SAT
THROUGH TUESDAY.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
A MIX OF MVFR AND IFR CONDITIONS WILL CONTINUE OVRNGT...BUT A
TREND TWD MORE WDSPRD IFR EXPECTED IN THE MOIST LOW LVL FLOW.
CONDITIONS GRADUALLY IMPROVING TO MVFR DURING DAY WED.
IFR AGAIN WED NIGHT...THEN IMPROVING THU AS LOW MOVES E. VFR REST OF
PERIOD.
&&
.MARINE...
STRONGER WINDS WITH TIGHTER PRES GRADIENT AND HAVE CONTINUED OVER
CENTRAL WATERS THIS EVE IN VCNTY OF BACK EDGE OF PCPN SHIELD. GFS
PREFERRED MODEL IN HANDLING OF SFC LOW. THIS RESULTS IN STRONGER
WINDS SPREADING N OVRNIGHT AND CONTINUING MAINLY NRN AND CENTRAL
WATERS INTO THU AS LOW STALLS JUST NE OF AREA WED AND WED
NIGHT...THEN GRADUALLY MOVES E THU. ADDED NRN WATERS AND ALB SOUND
TO GALES AND EXTENDED GALES CENTRAL WATERS INTO THU AFTN. SRN
WATERS EXPECTED TO REMAIN IN SCA RANGE. CONDITIONS GRADUALLY
IMPROVING THU-FRI...THEN SOME INCREASE AHEAD OF FRONT SAT AND
POST-FRONTAL SUN-MON.
STRONG N AND NE WINDS WILL PRODUCE WATER LEVELS 1 TO 2 FEET ABOVE
NORMAL FOR NRN OUTER BANKS OVERNIGHT AND WED...MAINLY AROUND HIGH
TIDE TIMES...AND POSTED COASTAL FLOOD ADSY. SOME CONCERN FOR SUN
PAMLICO SOUND BUT DURATION NOT EXPECTED TO BE LONG ENOUGH FOR MORE
THAN MINOR RISES THERE.
HIGH SURF WILL CONTINUE LOOKOUT TO HAT THROUGH WED MORNING...AND N
OF HAT THROUGH WED AFTN.
STRONG WINDS AND LONG PERIOD SE SWELL WILL PRODUCE HIGH THREAT OF
RIP CURRENTS ALL BEACHES WED.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY UNTIL 10 AM EST WEDNESDAY FOR NCZ095-104.
WIND ADVISORY UNTIL 10 AM EST THURSDAY FOR NCZ047-104.
HIGH SURF ADVISORY UNTIL 4 PM EST WEDNESDAY FOR NCZ103.
COASTAL FLOOD ADVISORY UNTIL 4 PM EST WEDNESDAY FOR NCZ103.
WIND ADVISORY UNTIL 1 PM EST THURSDAY FOR NCZ103.
MARINE...GALE WARNING UNTIL 4 AM EST THURSDAY FOR AMZ130-135.
GALE WARNING UNTIL 4 PM EST THURSDAY FOR AMZ150-152-154.
SMALL CRAFT ADVISORY UNTIL 10 AM EST THURSDAY FOR AMZ156-158.
&&
SYNOPSIS...JW/BTC
NEAR TERM...BTC/JW
SHORT TERM...JW
LONG TERM...JW
AVIATION...JBM/BTC
MARINE...JBM/BTCHazardous weather outlook, Nov 4, 11:36 AM EST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1136 AM EST TUE NOV 4 2008
NCZ029-044-045-079-080-090>094-051645-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-
1136 AM EST TUE NOV 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ095-051645-
CARTERET-
1136 AM EST TUE NOV 4 2008
...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
THERE IS A HIGH THREAT OF RIP CURRENTS FOR ALL AREA BEACHES TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ046-047-081-051645-
TYRRELL-MAINLAND DARE-MAINLAND HYDE-
1136 AM EST TUE NOV 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ098-051645-
ONSLOW-
1136 AM EST TUE NOV 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A HIGH THREAT OF RIP CURRENTS FOR ALL AREA BEACHES TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ103-104-051645-
OUTER BANKS DARE-OUTER BANKS HYDE-
1136 AM EST TUE NOV 4 2008
...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
WIND ADVISORY.
THERE IS A HIGH THREAT OF RIP CURRENTS FOR ALL AREA BEACHES TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 5, 12:13 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1213 AM EST WED NOV 5 2008
NCZ045>047-081-103-104-050715-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-OUTER BANKS DARE-
OUTER BANKS HYDE-
INCLUDING THE CITIES OF...PLYMOUTH...COLUMBIA...
KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...SOUTHERN SHORES
1213 AM EST WED NOV 5 2008
...HEAVY RAINS WILL CONTINUE OVER THE OUTER BANKS AND ALBEMARLE
SOUND REGIONS...
WIDESPREAD MODERATE TO OCCASIONALLY HEAVY RAINS WILL CONTINUE FROM
HATTERAS ISLAND TO PLYMOUTH INCLUDING KITTY HAWK...KILL DEVIL
HILLS...DUCK...MANTEO...AND MANTEO. ADDITIONAL RAINFALL AMOUNTS
THROUGH 215 AM OF ONE HALF TO OVER 1 INCH ARE EXPECTED. THE HEAVY
RAINS WILL PRODUCE PONDING OF WATER ON ROADWAYS...AND LOCALIZED
POOR DRAINAGE FLOODING OF LOW LYING AND FLOOD PRONE AREAS.
Special weather statement, Nov 5, 2:16 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
216 AM EST WED NOV 5 2008
NCZ045>047-081-103-104-050930-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-OUTER BANKS DARE-
OUTER BANKS HYDE-
INCLUDING THE CITIES OF...PLYMOUTH...COLUMBIA...
KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...SOUTHERN SHORES
216 AM EST WED NOV 5 2008
...HEAVY RAINS WILL CONTINUE OVER THE OUTER BANKS AND ALBEMARLE
SOUND REGIONS...
WIDESPREAD MODERATE TO OCCASIONALLY HEAVY RAINS WILL CONTINUE
FROM HATTERAS ISLAND TO COLUMBIA INCLUDING KITTY HAWK...KILL DEVIL
HILLS...DUCK...MANTEO...AND MANTEO AND HIGHWAY 64. ADDITIONAL
RAINFALL AMOUNTS THROUGH 430 AM OF ONE HALF TO OVER 1 INCH ARE
EXPECTED. THE HEAVY RAINS WILL PRODUCE PONDING OF WATER ON
ROADWAYS...AND LOCALIZED POOR DRAINAGE FLOODING OF LOW LYING AND
FLOOD PRONE AREAS. GUSTY NORTHEAST WINDS OF 30 TO 40 MPH WILL
ACCOMPANY THE RAIN.
Event by event
1 flood, 1 coastal flood, 1 high wind. Local standard time, as filed.
Flood, Dare
- When
- November 5, 3:00 AM EST to 10:00 AM EST
- Where
- Dare County, 1 mi NE of Rodanthe to 0.85 mi SSE of Rodanthe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.610, -75.467
Heavy rain of 5 to 7 inches produced flooding on Highway 12 between Oregon Inlet and Avon. Water up to 8 inches deep reported on the road.
Coastal Flood, Eastern Dare
- When
- November 5, 12:15 PM EST to 1:15 PM EST
- Where
- Eastern Dare forecast zone
- Reported by
- Fire Department/Rescue
Ocean over-wash reported at Merlo Beach.
High Wind, Eastern Dare
- When
- November 5, 12:20 PM EST
- Where
- Eastern Dare forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
NWS wind instrument measured peak gust of 68 mph.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, November 5 to 7, 20081 death · $5.3 million · 19 events
- Hail and Damaging Winds in Oklahoma, November 5, 2008$40 million · 2.5 in hail · 81 events
- High Surf in New Jersey, November 5 to 6, 20081 death · 4 events
- Blizzard and Winter Storm in North Dakota, November 5 to 7, 2008$186,000 · 0.75 in hail · 30 events
- Tornado and Hail in Missouri, November 5 to 6, 2008$71,000 · EF1 · 22 events
- Tornado and Hail in Oklahoma, November 5 to 6, 20082 injured · $55,000 · EF0 · 35 events
- Winter Storm and Winter Weather in South Dakota, November 5 to 6, 2008$100,000 · 3 events
- Blizzard in South Dakota, November 5 to 7, 20083 injured · 21 events
- Blizzard in Wyoming, November 5 to 6, 2008$50,000 · 1 event
- Hail and Damaging Wind in Kansas, November 5, 20081 in hail · 7 events
- Hail and Damaging Wind in Kansas, November 5, 20081.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, November 5, 200852 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 139422, 139424, 139423.